Synthroid side effects

Hi All,

I have recently been diagnosed with hypothyroidism with my TSH at 13 and have started on 88 mcg of synthroid since the past one week. I am observing that synthroid is actually making my symptoms like brain fog ,memory loss and cold intolerance worse. Is it normal for synthroid to act in this way initially? I believe I have been hypothyroid for the past 2 years with my TSH oscillating between 5 and 9 but the medication started only recently. Can this be a probable cause of worsening of symptoms?

Last edited by

5 Replies

oldestnewest
  • Your pituitary gland has been sending signals to your thyroid gland. Your thyroid gland has been doing its best to respond.

    After only 1 week there's not much going on to change anything. Maybe the TSH is going down a bit and your own thyroid is slacking off. Maybe not.

    Probably you are having expectations and are more aware of your symptoms since now you want to find them going away. Ain't gonna happen so easily unfortunately. Synthroid isn't aspirin. If you've been hypothyroid for Time with a capital T, there's a lot of rebuilding your body needs to do in order for you to feel well. Chances are, next time you get bloodwork done, your dose will be increased. So it may take a year to actually feel good.

    In the meantime you should get your vitamin B12, folate, ferritin, and vitamin D tested. Also retinol (vitamin A). Low thyroid function means low gut function. Absorption of nutrients is disabled too.

    Probably you'll be wise to take a good look at your diet and adjust in order to optimize your nutrient intakes.

  • Were the thyroid antibodies checked?

  • Yes, I have Hashi's...not sure how this might impact the recovery

  • First of all, like the previous respondent stated, it is very early to tell. However, there is a huge amount of data that shows Synthroid is not the best medication for a lot of people. It has horrible side effects like hair loss, and foggy brain. You can google these but many people do much better on a natural desiccated thyroid medication (NDT) like Armour or WP. Many doctors are not willing to prescribe it but insist on it. It contains both T4 and T3 which is the only form of thyroid hormone your body can use. Your body must convert T4 into T3 and some of us just don't do that well. Synthroid and other forms of Levothyroxine contain only T4. There is a support group on Facebook called FTPO-thyroid topics that is a huge source of information and they can evaluate your labs for you. They follow the protocol outlined in a book called STTM-stop the Thyroid Maddness. It is a great book, I suggest you get it, either edition 1 or 2, both are excellent! The FB group is a closed group, meaning that you need to request to join, they do this so they can see if you are a MLM scammer or a real person needing help. But they usually approve all requests. Another good book is Hashimoto's: the root cause. Many of us who are hypothyroid have the autoimmune form of thyroiditis called Hashimoto's and diet is extremely important for healing and feeling well in this case. Have you had your antibodies tested for it? Some doctors don't feel it is necessary as it "doesn't change the treatment". But many disagree. I hope this is helpful. Good luck!

  • Thanks Sylvrfox ! That's quite helpful. I have Hashi's and have been suffering from severe brain fog and memory decline since the past one year. I started with methylcobalamin supplements on my doctor's advice, who by the way, refused to treat my hypothyroidism terming it as being just a little above normal and went to the extent of telling me that he had never heard of thyroid adversely effecting a person's cognitive abilities. My current b12 and folate levels are at 1250 pg/ml (200-900) and 23 (4-12) respectively. Also my iron is at 80(should be 70 atleast). Last I checked, my vitamin d3 was at 29 ui/ml (<20 - deficiency). I am still holding on to a slim hope that ill completely recover from this so called "brain fog".

You may also like...